NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 26, 2015
92 yr old Wants More Tylenol PM for Insomnia
92 year old, who has been taking 1 tablet Tylenol PM for the last 5 years, wants to take a second pill when she wakes up and cannot go back to sleep. She states she has woken up earlier and earlier over time and now wakes up at 1 am, just a couple of hours after taking the 1 tablet. She had previously been on much heavier sleeping medications, and cannot understand how she could possibly sleep without some kind of medication. We have helped to set her up with as many of the sleep hygiene points as possible. She is very lucid, has a great memory, recent blood work is normal, and is on Lotrel 5/20 - but this is her one main complaint.
Can her body be getting used to the medication and could we try a switch to a different antihistamine, like Unisom - instead of increasing her dose of Tylenol PM which we do not want to do? Is Unisom harder on the elderly?
Thank you for visiting NetWellness. I certainly understand the dilemma. While wanting to help, we all want to minimize medications in the elderly, especially those that can potentially cause confusion and decrease alertness.
Tylenol PM is an over-the-counter medication billed as a sleep aid, primarily because it contains the antihistamine diphenhydramine (more commonly known by one of its trade names, Benedryl). Although medications with antihistamines are advertised as sleep medications due to their sedating side effects, the long tem efficacy of these medications have not been well established. Additionally they have side effects that may be more significant in the elderly. These side effects may include but are not limited to: confusion, dry mouth, confused arousals from sleep, urinary retention and constipation. Continuation of the medication may just become part of an individual’s nightly sleep routine with little added benefit. Different medications with in the class of antihistamines (i.e. unisom) are not necessarily any better or worse and most have not been well-studied as sleep aids.
It is common to go to bed earlier and rise earlier as we age, as well as to have increased fragmentation of sleep. Continued efforts toward minimizing daytime sleep and keeping a regular sleep diary may help to identify the problem. If her symptoms are persistent, then you might want to consider a referral to a sleep specialist for further evaluation and treatment. There are alternative sleep agents that could be considered if other identifiable problems are not found to improve her sleep.
A question similar to yours has been previously addressed and has more detailed information. The link below will connect you to that information. NetWellness may also have some general information available that you can access through our search feature. Feel free to write back if you still have questions or need an explanation.
Aneesa M Das, MD
Assistant Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University